Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 26, 2022, 2:16 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2022, 2:16 PM MDT (20:16 UTC)
- Expired
- Jun 26, 2022, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 3620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366
WGUS55 KSLC 262016
FFWSLC
UTC017-262315-
/O.NEW.KSLC.FF.W.0008.220626T2016Z-220626T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
216 PM MDT Sun Jun 26 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 515 PM MDT.
* At 216 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry
washes, slot canyons, slickrock areas and small
streams.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield County
This includes...
Zebra Slot Canyon, Red Breaks Slot Canyon, Harris Wash, Neon Canyon,
Bighorn Canyon and Phipps Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3754 11132 3760 11135 3765 11156 3777 11141
3783 11121 3777 11127 3773 11127 3773 11122
3779 11112 3760 11102
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK3 follow-up statements
379
WGUS75 KSLC 262147
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
347 PM MDT Sun Jun 26 2022
UTC017-262315-
/O.CON.KSLC.FF.W.0008.000000T0000Z-220626T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
347 PM MDT Sun Jun 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 347 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes,
slot canyons, slickrock areas and small streams.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield County
This includes...
Zebra Slot Canyon, Red Breaks Slot Canyon, Harris Wash, Neon Canyon,
Bighorn Canyon and Phipps Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3754 11132 3760 11135 3765 11156 3777 11141
3783 11121 3777 11127 3773 11127 3773 11122
3779 11112 3760 11102
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK172
WGUS75 KSLC 262148
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
348 PM MDT Sun Jun 26 2022
UTC017-262315-
/O.CON.KSLC.FF.W.0008.000000T0000Z-220626T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
348 PM MDT Sun Jun 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 348 PM MDT, Doppler radar indicated heavy rain fell on the warned
area earlier this afternoon. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes,
slot canyons, slickrock areas and small streams.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield County
This includes...
Zebra Slot Canyon, Red Breaks Slot Canyon, Harris Wash, Neon Canyon,
Bighorn Canyon and Phipps Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3754 11132 3760 11135 3765 11156 3777 11141
3783 11121 3777 11127 3773 11127 3773 11122
3779 11112 3760 11102
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK573
WGUS75 KSLC 262305
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
505 PM MDT Sun Jun 26 2022
UTC017-262315-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-220626T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
505 PM MDT Sun Jun 26 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3754 11132 3760 11135 3765 11156 3777 11141
3783 11121 3777 11127 3773 11127 3773 11122
3779 11112 3760 11102
$$
ChurchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:17 AM MDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 4:17 AM MDT, 9 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
417 AM MDT Sun Jun 26 2022
.SYNOPSIS...Weak high pressure will steadily build into the region
through early in the week. Expectations for increased moisture
remain in tact today, setting the stage for another day with
higher potential for heavy rainfall and localized flash flooding
in central and southern Utah. Warm conditions with isolated shower
and thunderstorm activity continue through much of the week, with
a slight cooldown for northern Utah and SW Wyoming Wednesday and
Thursday.
&&
.SHORT TERM (Through 12Z/6AM Tuesday)...Early morning analysis
indicates a broad ridge extending from the Gulf Coast westward to
just off of the California coast. This ridge remains on track to
undergo gradual strengthening through Tuesday as it becomes
briefly centered across portions of the southern Great Basin and
Pacific Northwest. Blended TPW products reveal a gradual increase
in total atmospheric water vapor across southern Utah, in line
with forecasts -- and a distinct moisture plume in the 500-300mb
layer can be seen emanating NE from TS Celia, which is located
across the Eastern Pacific. This moisture plume extends across the
four-corners and into the Central Plains. Higher moisture content
today will lead to greater values of buoyancy/instability as well
as increase the potential for a greater number of convective
cores that contain heavy rainfall. The highest heavy rainfall and
attendant flash flood potential remains expected to reside
generally south of US-6 and east of I-15, while
shower/thunderstorm coverage will become gradually less numerous
and drier north and west of here. Across these fringy, less moist
areas, the risk of microbursts and gusty outflow winds will be the
primary hazard, along with isolated, dry lightning.
Light showers across SE Utah this morning today will give way to
more robust convection firing off of high terrain areas by late
morning and early afternoon. Convection is then expected to move
off of the terrain and into adjacent valley areas. Rainfall will
be enhanced where cold pools merge, and the 00Z HREF indicates a
merger of a couple of thunderstorm clusters across SE Utah this
evening to form a larger convective cluster -- and this will be
something to watch. Low to mid level flow is expected to be light
S-SSE this morning across southern Utah, providing modest upslope
support to aid in more robust convective initiation. Low to mid
level flow is forecast to become gradually west-northwest by late
afternoon and evening, which could be problematic for any
drainages oriented in this direction, as convective cells that
propagate down-basin may locally enhance flash flood potential.
Due to the heightened flash flood risk for normally dry washes,
slot canyons, and slickrock areas, a Flood Watch remains in effect
for portions of south- central and SE Utah for this afternoon and
early evening. Those planning outdoor recreation in these areas
should keep a close eye on the weather today, or consider
alternate plans.
The DESI HREF viewer offers up a visualization of QPF ranges, with
mean 24hr QPF indicated around 0.25" for favored areas of southern
Utah, especially those higher terrain areas where convection will
initiate. 24hr QPF at the high-end of the distribution tops out in
the 1-2" range across localized areas of southern Utah, and
represents a reasonable worst-case scenario where cells train
and/or merge. Slow forward propagation will increase residence
time of heavier cores as well.
Convective activity will gradually wane with the loss of daytime
heating this evening. Modest dry advection on Monday will bring
total atmospheric water vapor levels back down to those similar to
what was experienced on Saturday. Thus, the overall coverage of
shower/thunderstorm activity is expected to be less than what is
currently forecast for today. Once again on Monday,
shower/thunderstorm activity is forecast to initiate over high
terrain areas of central and southern Utah. Steering flow is
expected to become northerly around the developing ridge to our
west, favoring southern convective propagation of convection off
of terrain. Locally heavy rainfall is once again possible with
more organized cells. 24hr high-end QPF is lower, but a couple of
pockets of 1-2" rainfall reside within the high end of the distribution,
translating to an isolated flash-flood risk for Monday as well.
.LONG TERM (After 12Z/6AM Tuesday)...Monsoonal activity will be
trending slightly downward and more terrain driven as the period
progresses. High pressure followed by a more zonal pattern will
keep temperatures 5-10 degrees above average for northern Utah/SW
Wyoming during the period with southern Utah near average, aside
from Tuesday when temperatures will be a few degrees above normal.
Ridging will gradually build back in towards the end of the
period.
Clusters are in good agreement bringing a Pacific NW trough north of
the CWA Wednesday. This will act to slightly flatten the ridge and
allow temperatures to regulate a few degrees cooler after peaking on
Tuesday. Additionally, little synoptic level support will be in
place for any substantial lift throughout the period. This will keep
afternoon thunderstorm development confined to high terrain areas
closest to the highest moisture content near the four corners.
Towards the end of the period low amplitude ridging will begin to
build back in which will limit PoPs even further Friday-Sunday as
well as act to gradually increase temperatures.
Ensemble guidance is suggesting that by the end of the period, and
beyond, a more significant trough off of the west coast could
progress closer to the CWA and provide more widespread precipitation
across most of the region.
&&
.AVIATION...KSLC...VFR conditions will persist throughout the period
for the KSLC terminal. High pressure is building in which will keep
skies mostly clear. A relaxing northeast to southwest pressure
gradient has resulted in northerly winds mixed in at times with southerly
winds. A full switch to northwesterly thermal winds will likely
return by mid morning.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for northern Utah/SW Wyoming while the southern half of Utah will be
mostly VFR with afternoon thunderstorms creating intermittent
MVFR/IFR conditions. Additionally, smoke near KBCE is likely to
accumulate near the surface overnight throughout tomorrow morning
which will drop VIS to near 3SM, at times. Overall, winds will be
light and variable except for gusty erratic winds associated with
thunderstorm outflow across southern Utah.
&&
.FIRE WEATHER...Increased moisture remains on track to move into
southern and eastern Utah today, generally along and east of I-15
and along and south of US-6. Isolated dry thunderstorms are
possible west and north of these routes on the fringes of deeper
moisture. Towards the Idaho border, dry conditions are expected
today. Moving back to southern and eastern Utah, heavier cores
will produce locally heavy rainfall with an associated flash flood
threat. Showers and storms will largely develop over higher
terrain areas before drifting into adjacent valleys.It is these
areas across southern/eastern Utah where RH recovery will be
highest tonight into Monday morning. Meanwhile, a ridge of high
pressure remains on track to build across portions of the Great
Basin and Desert Southwest through Tuesday. The position of the
ridge will encourage slightly drier air to work into the region,
especially across the north. The ride will also promote a warming
trend. The warming trend will be most notable across northern Utah
and the west deserts where conditions will be drier. Enough
moisture will linger across central, southern and eastern Utah to
promote daily shower and thunderstorm activity, especially over
high terrain areas.
On Wednesday, a low pressure trough remains on track to pass
eastward across the Northern Rockies. This will flatten the
northern portion of the ridge, promoting a slight cooling trend
across northern Utah. This process could lead to locally critical
fire weather conditions on Wednesday, particularly across
southwest Utah.
Westerly flow will prevail across northern Utah Thursday and
Friday before modest ridging builds back into the area Saturday.
Latest guidance continues to suggest that a trough will approach
the Pacific Northwest by late next weekend, and this idea is
gradually becoming a more probable forecast outcome. The exact
details of this pattern evolution will need to be worked out as we
get closer. Otherwise, daily wet and dry thunderstorms are
expected through the week, especially over higher terrain areas of
central and southern Utah. A couple of upticks in activity are
possible on Wednesday and Thursday, and will be something to
watch. At this time, widespread critical fire weather conditions
are not expected, either from a combination of winds/RH or scattered
dry thunderstorms.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through this evening for UTZ121-
124-128>131.
WY...None.
&&
ADeSmet/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:17 PM MDT | Flash Flood Warning | SLC | Garfield | 118 min |
| Jun 26, 2:50 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jun 26, 3:08 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jun 26, 3:13 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jun 26, 3:18 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jun 26, 4:16 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.